Winter Storm, Chippewa
- When
- March 31, 7:00 AM EST to 6:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- Public
A weak system brought light snow to Michigan on the 30th. A much stronger system crossed far northern lower Michigan on the 31st.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A weak system brought light snow to Michigan on the 30th. A much stronger system crossed far northern lower Michigan on the 31st. This would bring a rain/snow mix to northern lower Michigan, but in eastern upper Michigan, precipitation fell mainly as snow. Six to eight inches of heavy, wet snow was common across much of Chippewa and Mackinac Counties. This was accompanied by winds of 30 to 35 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 31, 5:29 AM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
629 AM EDT Sat Mar 31 2018
.NEAR TERM...(Today through Tonight)
Issued at 314 AM EDT Sat Mar 31 2018
...Late season winter storm arrives quickly this morning...
High impact weather potential: Wind-driven wet snow, some
significant, expected to greatly impact travel for parts of the area
today and lead to possible power outages. Potential for "flash"
freeze scenario this evening as temperatures drop quickly.
Pattern synopsis/forecast: Lead wave within overhead broad trough
axis kicking off a bit of light snow north of M-32 early this
morning. Based off visibility and disorganized nature of this
activity on regional radars, expect any snow accumulations to be
minor. Real story for the near term focuses on much more impressive
and deepening secondary wave diving across the northern Plains.
Expanding area of precipitation tied to this feature as mid level
support/strong upper jet core works in tandem with increasing
isentropic upglide signature. Low level response to the exit region
of upper jet expected to ratchet up significantly in the coming
hours, with 60+ knot H8 centered low level jet developing across the
Corn Belt by morning. Nose of this jet centered right across central
Wisconsin, and should be the focus for an organizing and
intensifying area of precipitation by sunrise. Developing surface
low along tightening thermal gradient will only help the
precipitation-producing cause, with this intensifying low and
attendant precip shield slated to swing rapidly east/northeast
through northern Michigan this morning and early afternoon.
Tightening pressure gradient and favorable post-system isallobaric
component, coupled the downward momentum transfer within
intensifying cold air regime, will result in some real windy
conditions this afternoon and early evening. Adding it all up, and a
pretty respectable late season winter-type storm to impact our area
to start the Holiday weekend.
Primary forecast concerns/challenges: Running the gamut:
Precipitation-type trends through a changing low level thermal
profile, snow amounts tied to those trends, and impacts of
increasingly gusty winds. Headline management concerns will also
need addressing (based on all the above of course).
Details: That expanding and intensifying area of precipitation will
move quickly into our area this morning, with the steadiest and
heaviest of precipitation ending about just as quickly during the
afternoon as low level jet pivots into and out of the region. That's
a given...what is not is what form that precipitation will take. For
areas north of the big bridge, this appears to primarily an all snow
event as low pressure passes just to their south and forces a more
backed wind pattern. Much different story across northern Lower as a
favored low track through the Straits forces a decidedly more
southerly wind component. Pre-system airmass is not an overly cold
one, nor an overly moist one (current dewpoints in the teens and
20s). The latter will definitely allow for some evaporational
cooling potential as precipitation arrives, likely forcing wet-bulb
freezing levels to right near the surface, especially across the
interior highlands and up in the Tip of the Mitt. This should result
in primarily a wet snow for these areas, likely transitioning to a
rain/snow mix or even all rain as precip intensity wanes and full
moistening is realized. Transition in other areas from snow to a
mixture/rain looks to be quite a bit sooner. This largely falls in
line to that which was inherited, and allows snow accumulations to
range from 6 to 8 inches across eastern upper, and 2 to 5 inches in
the Tip of the Mitt counties down through the elevated spine of
northern lower (primarily Otsego county). Winds the other aspect of
this storm. Trends definitely are for a bit weaker low, and hence a
bit less intense pressure gradient. Still plenty there to produce
some very gusty winds, especially during the afternoon and early
evening when shallow instability is maximized, with in excess of 40
knots to be tapped at the top of this mixed layer. This supports
frequent wind gusts to 35 to 45 mph, strongest of course along the
exposed Lake Michigan shoreline as winds veer west and northwest
this afternoon.
As mentioned, system exits quickly stage right this afternoon and
evening, ending the widespread precipitation in the process. Will
need to be on the lookout for a "flash" freeze scenario this evening
as quickly falling temperatures freeze any lingering water on area
roadways. That strong cold air advection will entice some lake
response tonight as H8 temperatures drop into the negative middle
teens. Shallow inversion heights and evidence of a well mixed
boundary layer (inverted-v signature) will couple with quick loss of
any synoptic contribution to definitely limit any lake snow
organization and intensity. Favored northwest snow belts will see a
bit of accumulation, perhaps an inch or so by morning.
Headline management considerations: All inherited winter weather
headlines and wind advisories will remain, with one exception...will
extend northern lower winter weather advisory into Otsego county
with expected one to three inch snow amounts.
&&
.SHORT TERM...(Sunday through Monday)
Issued at 314 AM EDT Sat Mar 31 2018
...Light lake effect snow slowly diminishing...
High Impact Weather Potential...Light lake effect snowfall will
impact portions of eastern Upper and northwest Lower Michigan Sunday
through Sunday night. Any accumulations should be minimal.
Pattern Synopsis/Forecast...Saturday's potent storm system will be
retreating farther into Quebec on Sunday, leaving plenty of cold air
in its wake across the Upper Great Lakes. 850mb temps around -15 to
-18C over northern Michigan Sunday morning will slowly warm through
Monday, leading to gradually diminishing lake effect snow chances.
Surface high pressure passing by just to our south will exert some
influence on our weather pattern, especially as a surface ridge
slides across northern Michigan on Monday. Isentropic showers out
ahead of a developing upstream system will start to encroach from
the west late Monday afternoon.
Primary Forecast Concerns...Light lake effect snow potential through
Monday morning, then arrival of additional precip late afternoon.
The anomalous cold airmass settling overhead (850mb temperatures 2
to 3 standard deviations below the mean for early April) Sunday
morning will promote enough lake-induced instability to allow for
lake effect snow showers. Northern Lake Michigan water temperatures
are running about 1 to 3C, and eastern Lake Superior (though still
with broken sheets of ice along eastern Upper, especially within
Whitefish Bay) has plenty of open water. Moisture and changing wind
direction will be the main limiting factors Sunday through Monday
morning. Forecast soundings show a fairly shallow moist layer Sunday
morning that becomes even shallower with time, with a pronounced
inverted-V profile taking shape by late afternoon. Increasing warm
advection Monday morning will quickly eliminate whatever low level
moisture still remains by midday. Wind direction will back from WNW
Sunday morning to WSW by afternoon, with upslope forcing gradually
weakening with time. Low level omega initially coincides nicely with
the dendritic growth zone Sunday morning, but omega becomes less
impressive Sunday night. All this spells gradually diminishing lake
effect activity beyond Sunday morning, and dry conditions should
generally prevail by Monday morning with a good amount of sunshine.
Snowfall amounts will be minimal, generally an inch or less but
perhaps up to 2 inches where snow showers persist longest.
Mid/high clouds associated with the next system out over the Plains
will start to spill in Monday afternoon. Isentropic lift showers
over Wisconsin may start to nose into our western counties by late
afternoon, primarily in the form of snow across eastern Upper and
rain or a rain/snow mix south of Grand Traverse Bay. The bulk of the
activity with this system will impact northern Michigan Monday night
into Tuesday (more on that below).
.LONG TERM...(Monday night through Friday)
Issued at 314 AM EDT Sat Mar 31 2018
High Impact Weather Potential...Accumulating snow looking more
likely across northern Michigan between Monday night and Tuesday
night.
Isentropically-driven showers will continue to overspread northern
Michigan Monday evening as a deepening upstream trough and surface
reflection race across the Plains. The surface low will track
through the northern Ohio Valley, with an associated low level jet
transporting plenty of Gulf moisture northward into the region. This
will lead to a high likelihood of precipitation for northern
Michigan Monday night into Tuesday, mostly in the form of snow but
storm track will determine if some areas see a little rain mixed in
during the day Tuesday (warm nose looks to stay just south of our
area, so no sleet/freezing rain for us). Both the 31.00Z GFS and
ECMWF came in with a more northward track, placing northern Michigan
more in the crosshairs for accumulating snow. Will need to monitor
this system closely in the coming days; at this time there is
definitely potential for several inches of accumulation, so will
include mention in HWO. The system will depart later Tuesday night,
pulling in a resurgence of colder air in its wake. This will lead to
additional lake effect chances heading into Wednesday and Thursday,
followed by a strong trough dropping out of Canada on Friday.
Suffice it to say, temperatures will continue to run well below
normal through the period.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 623 AM EDT Sat Mar 31 2018
Deteriorating conditions quickly this morning.
Strengthening low pressure crossing the region today will bring
mixed rain/snow and windy conditions, with the greatest winds this
afternoon and early evening. TVC/MBL/APN will see mostly just
rain, though with MVFR to IFR cigs/vsbys developing. PLN will be
mostly snow or a rain-snow mix, with IFR conditions. A few inches
of very wet snow is expected at PLN by early this afternoon.
Se to s winds this morning will veer to west and eventually
northwest by later today and this evening. Winds will be very
gusty, especially this afternoon/early evening, with a few 40kt
gusts possible (perhaps even higher near Lake MI).
&&
.MARINE...
Issued at 314 AM EDT Sat Mar 31 2018
Rapidly deepening low pressure will lift across northern Michigan
today, resulting in heavy snow across the nrn nearshore waters and
snow changing to rain across Lake Michigan and Huron. Winds will
increase significantly, with the strongest of winds arriving later
this morning through early this evening behind the passage of a cold
front. Widespread gales are expected, with portions of the Great
Lakes seeing storm force wind speeds. Winds will gradually taper off
later tonight into Sunday as higher pressure from western Canada
becomes more of an influence.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY from 11 AM this morning to 11 PM EDT this evening
for MIZ018>021-023>036-041-042.
WINTER WEATHER ADVISORY until 4 PM EDT this afternoon for MIZ016-
017-022.
WINTER STORM WARNING until 8 PM EDT this evening for MIZ008-015.
LH...GALE WARNING from 1 PM this afternoon to 5 AM EDT Sunday for
LHZ345-346-349.
STORM WARNING from 7 PM this evening to 1 AM EDT Sunday for
LHZ347-348.
LM...GALE WARNING until 5 AM EDT Sunday for LMZ323-341-342.
STORM WARNING until 8 PM EDT this evening for LMZ344>346.
LS...GALE WARNING from 1 PM this afternoon to 5 AM EDT Sunday for
LSZ321-322.
&&
NEAR TERM...MB
SHORT TERM...MK
LONG TERM...MK
AVIATION...MB
MARINE...MBHazardous Weather Outlook National Weather Service Gaylord MI 330 AM EDT Sat Mar 31 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-011200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 330 AM EDT Sat Mar 31 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. A strengthening low pressure system will swing through northern Michigan today before exiting northeast tonight. This system will bring accumulating snow and very gusty winds, with the greatest snow accumulations across eastern upper Michigan. Please see the latest winter storm headlines and wind advisory for additional details. Gale force wind gusts are expected across all nearshore waters through tonight, with storm force gusts across portions of Lakes Michigan and Huron. Please see the latest marine forecasts and headlines for additional details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing in the potential for accumulating snow Monday night through Tuesday night, especially across northern lower Michigan. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748636, 748637.